Side Effects of Common Medicines Overdose .pdf
Original filename: Side Effects of Common Medicines Overdose.pdf
This PDF 1.5 document has been generated by Microsoft® Office Word 2007, and has been sent on pdf-archive.com on 17/07/2015 at 08:13, from IP address 122.176.x.x.
The current document download page has been viewed 360 times.
File size: 230 KB (3 pages).
Privacy: public file
Download original PDF file
Side Effects of Common Medicines Overdose
What is overdose?
Overdose occurs when you take in more than the recommended amount of a medicine. Since a
medicine is a foreign particle, the result of its overdose varies from mild effects such as
drowsiness or feeling sick (nausea) to serious complications that can even be life threatening.
The amount of medicine taken in by the individual, his immunity and the nature of the drug
collectively determines the extent of effects of the overdose.
An overdose is a medical emergency that requires immediate medical attention as it involves
the well being of a person.
Some Common Medicines:
Overdose can be intentional or accidental. There is usually a prescribed intake of medicines but
sometimes people take more than that thinking it will help them heal faster, but this perception
can have a negative effect on the person. Some common types of medicines that are usually
Over-the-Counter (OTC) Drugs
Liquid cough medicines
Sleeping pills, etc.
Many-a-times, when we have a hectic schedule or even during weather change, we may face
many issues like headache, lethargy, insomnia or fever, we prefer taking medicines without any
prescription due to which the actual reason behind that discomfort (if any) remains hidden. The
actual reason behind these issues is that our body is trying to adapt in changing conditions for
which its metabolism alters and then returns to its original state after sometimes on its own.
But if we take medicines, we not only hamper the adaptability of our body but also alter its
natural metabolism, and thus resultantly our immune system is affected as well.
Symptoms of overdose:
The first sign of an overdose is feeling uneasy and the opposite of what the medicine ought to do:
Loss of consciousness
Vital signs: temperature, pulse rate, respiratory rate, blood pressure. Vital sign values can be
increased, decreased, or completely absent.
Confusion and coma
Skin Symptoms: hot or cool, sweaty or dry.
Chest pain due to heart or lung damage.
Shortness of breath-breathing may get fast, slow, deep, or shallow.
Nausea or vomiting
Vomiting blood, or blood in bowel movements
Specific drugs can also damage specific organs
Better safe than sorry
Make sure you look out for these signs and understand the repercussions they might have on
the person concerned. An overdose will have effects on the entire body.
Treatment for a common medicine overdose varies depending on the situation. One should
always seek medical help regardless of the type of drug, the amount taken, or the individual
involved. It is always better to be safe and quick than sorry in these situations. Medical
professionals should know what a victim took in and in what amount to be able to treat
Official Resource: mChemist